Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 176, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 23, 2017, 8:15 AM CDT for Covington County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 8:15 AM CDT (13:15 UTC)
- Expired
- May 23, 2017, 9:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 73 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 1.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted.
592 WUUS54 KMOB 231315 SVRMOB ALC039-231400- /O.NEW.KMOB.SV.W.0176.170523T1315Z-170523T1400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 815 AM CDT TUE MAY 23 2017 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Southeastern Covington County in south central Alabama... * Until 900 AM CDT * At 815 AM CDT, a severe thunderstorm was located near Laurel Hill, or 8 miles northwest of Florala, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Opp, Florala and Lockhart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3099 8650 3109 8658 3135 8620 3100 8619 TIME...MOT...LOC 1315Z 235DEG 36KT 3106 8645 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Butts
2 follow-up statements
194
WWUS54 KMOB 231329
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
829 AM CDT TUE MAY 23 2017
ALC039-231400-
/O.CON.KMOB.SV.W.0176.000000T0000Z-170523T1400Z/
Covington AL-
829 AM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN COVINGTON COUNTY...
At 828 AM CDT, a severe thunderstorm was located 9 miles north of
Lockhart, or 9 miles north of Florala, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Opp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 3104 8638 3110 8646 3116 8648 3135 8620
3100 8619
TIME...MOT...LOC 1328Z 234DEG 35KT 3114 8634
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Butts339
WWUS54 KMOB 231354 RRA
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
854 AM CDT TUE MAY 23 2017
ALC039-231404-
/O.EXP.KMOB.SV.W.0176.000000T0000Z-170523T1400Z/
Covington AL-
854 AM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON COUNTY
WILL EXPIRE AT 900 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mobile.
Additional statements will be issued as conditions warrant.
LAT...LON 3104 8638 3110 8646 3116 8648 3135 8620
3100 8619
TIME...MOT...LOC 1354Z 235DEG 36KT 3128 8610
$$
ButtsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:46 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 23, 6:46 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
646 AM CDT Tue May 23 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
12Z issuance...MVFR to low-end VFR ceilings and visibilities
expected through the forecast period. Widespread showers and
thunderstorms continue through this morning before tapering off
from west to east this afternoon. Showers/storms then redevelop
from west to east late tonight into early Wednesday morning ahead
of an approaching cold front. Expect lower vis/cigs in and around
showers and storms. Southwest winds around 10 to 15 knots gusting
to 15 to 20 knots today become more westerly around 5 to 10 knots
tonight. /49
&&
.PREV DISCUSSION... /issued 448 AM CDT Tue May 23 2017/
NEAR TERM /Now Through Tuesday night/...The upper level shortwave and its
attendant weak surface low lift northeast of the area late this
morning. With the removal of this lifting mechanism, expect the
heaviest and most widespread shower and thunderstorm activity to
wane off from west to east going into this afternoon. However, at
least some activity is expected to linger through the afternoon
and evening given the abundance of deep layer moisture and weak
stationary front remaining draped across the area. With upper
forcing and deep layer shear remaining favorable for organized
convection, the primary limiting factor for severe weather
potential during the near term will be the lacking instability.
This is noticeable in observations early this morning, with even
the strongest/heaviest convective bands and clusters containing
little to no lightning activity. As such, there is only a marginal
risk for severe weather through the near term, generally limited
to areas along and southeast of I-65, where the best chance exists
for at least modest instability to develop. Isolated damaging
wind gusts will be the primary threat. A second shortwave is then
expected to passes through later tonight, bringing with it another
bump in shower/storm coverage and intensity ahead of a trailing
cold front. Taking into consideration the continuous convective
activity and PWAT's remaining in the 1.5 to 2.0 inch range through
the near term, have decided to continue the Flash Flood Watch at
this time, which runs through late tonight. Showers and
thunderstorms finally begin to taper off in the wake of the front
as it enters the local area from the west late tonight into early
tomorrow morning.
In terms of temperatures, expect clouds and showers/storms to keep
high temps today in the upper 70's to low 80's across the area. Lows
tonight will range from the mid 60's inland to low 70's at the
beaches. /49
SHORT TERM /Wednesday Through Thursday night/...Wednesday, a
lobe of energy swinging around an upper low over the Central
Plains pushes a front east of the forecast area Wednesday, and any
residual rain Wednesday afternoon at the latest. With the close
proximity of the upper low and wrap-around stratus possible over
northern parts of the forecast area Wednesday, am expecting this
area to see the greatest chance of precip hanging on into
Wednesday afternoon. With cooler air moving over the forecast area
beginning early Wednesday, a below seasonal day with respect to
temperatures is expected. Highs ranging from mid 70s north to
around 80 east expected.
Wednesday night through Thursday, cooler, drier air continues to
push over the forecast area, but with surface high pressure moving
over the area quickly behind the front, am expecting the push to
be limited. the push is strong enough to bring lows ranging from
the low 50s northwest to around 60 along the coast Wednesday
night (well below seasonal) and highs in the low 80s Thursday (a
bit below seasonal).
Thursday night, an upper ridge of high pressure moves east to over
the Mississippi River, as upper level high pressure over the Gulf
of Mexico builds north. The surface high than had moved over the
forecast area shifts well east, becoming a surface ridge
stretching west over the northern Gulf Coast. With a return of
warming southerly flow returning with the surface ridge and
bringing an increase in warming southerly flow off the Gulf along
with an increase in warming subsidence as the upper ridge shifts
close (but mainly later in the period), a warm-up is expected,
with coastal areas seeing the biggest warm up. Lows ranging from
mid 50s north to mid 60s along the coast expected.
/16
LONG TERM /Friday Through Monday/...Friday through Saturday night,
an upper low digging south over the Plains quickly pushes the
Mississippi River upper ridge over and well east of the forecast
area (to near the East Coast), while allowing the Gulf of Mexico
upper ridge to build north. This will re-enforce the northern
Gulf Coast surface ridge, and help to maintain the onshore flow.
With increasing subsidence from the Gulf ridge and warming flow
off the Gulf, temps rise back to above seasonal levels. Highs in
the upper 80s to around 90 expected Friday and Saturday. Lows
Friday night in the upper 60s to low 70s, low to mid 70s Saturday
night.
Sunday through Monday, the upper low over the Plains meanders east
to over the Great Lakes, opening as it moves. This swirling mass
of energy pushes a surface front south of I20, and in combination
with the continued southerly flow, a chance of rain. Isolated to
scattered afternoon/evening shra/tsra becomes possible, but with
coverage limited enough to allow for decent incoming heating
along with the Gulf ridge maintaining its present, temps above
seasonal continue. Highs in the upper 80s to around 90 each day,
lows ranging from around 70 to the mid 70s along the coast Sunday
night.
/16
MARINE...Shower and thunderstorm activity continues through Tuesday
night as a low pressure system interacts with a remnant frontal
boundary stalled across the local area. Expect increasing winds and
building seas through that period, followed by moderate to strong
northwest flow in the wake of a frontal passage Wednesday into
Thursday. A light to moderate onshore flow then returns to finish
off the week as high pressure builds east of the area. /49
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.
High Rip Current Risk through Wednesday evening for ALZ265-266.
FL...Flash Flood Watch through late tonight for FLZ201>206.
High Rip Current Risk through Wednesday evening for FLZ202-204-
206.
MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 7 PM CDT Wednesday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, May 23, 7:06 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 706 AM CDT Tue May 23 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241215- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 706 AM CDT Tue May 23 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Ongoing heavy showers and thunderstorms this morning, combined with moist soils from rain this past weekend, will bring an increased risk of flash flooding along with quick increases in streams and small rivers. Thunderstorm activity tapers off from west to east this afternoon before returning tonight ahead of an approaching cold front, with heavy rain posing a flash flooding risk once again late tonight into early Wednesday morning. There is also a marginal risk for damaging wind gusts in stronger storms today and tonight. Strong onshore flow and elevated surf heights will combine for a high risk of rip currents along area beaches today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Lingering onshore swells and elevated surf heights are expected to maintain a high risk of rip currents along area beaches on Wednesday, despite winds shifting to more northwesterly. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks may be needed today and tonight, mainly for flooding and damaging winds. GMZ630>635-650-655-670-675-241215- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 706 AM CDT Tue May 23 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Strong onshore winds, building seas, and showers and thunderstorms will continue today and tonight ahead of an approaching cold front, creating hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong offshore winds in the wake of a cold front will create hazardous conditions for small craft Wednesday into Wednesday night. Conditions will likely remain at exercise caution levels into Thursday as well.
In the hours before
Special weather statement, May 23, 6:24 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
624 AM CDT TUE MAY 23 2017
MSZ075-231200-
Perry MS-
624 AM CDT TUE MAY 23 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN PERRY COUNTY UNTIL 700 AM CDT...
At 624 AM CDT, the strong thunderstorm was located near Maxie, or 8
miles north of Wiggins, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southern Perry
County.
LAT...LON 3114 8884 3091 8884 3091 8914 3100 8914
3112 8915
TIME...MOT...LOC 1124Z 264DEG 19KT 3099 8914Special weather statement, May 23, 6:59 AM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Mobile AL 659 AM CDT TUE MAY 23 2017 MSZ075-076-079-231230- Perry MS-Greene MS-George MS- 659 AM CDT TUE MAY 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHERN GEORGE...SOUTHEASTERN PERRY AND SOUTHERN GREENE COUNTIES UNTIL 730 AM CDT... At 658 AM CDT, the strong thunderstorm was located near McLain, or 16 miles northwest of Lucedale, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lucedale, Leakesville and McLain. LAT...LON 3112 8893 3120 8844 3090 8842 3094 8892 TIME...MOT...LOC 1158Z 267DEG 26KT 3104 8884
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:34 AM CDT | Special Weather Statement | MOB | Mobile | 41 min |
| May 23, 8:35 AM CDT | Tornado Warning | MOB | Covington | 19 min |
| May 23, 9:04 AM CDT | Special Weather Statement | MOB | Covington | 41 min |
| May 23, 9:45 AM CDT | Special Weather Statement | MOB | Baldwin | 45 min |
| May 23, 9:53 AM CDT | Special Weather Statement | MOB | Covington | 37 min |
| May 23, 10:20 AM CDT | Special Marine Warning | MOB | 55 min | |
| May 23, 10:30 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 23, 10:38 AM CDT | Special Weather Statement | MOB | Baldwin | 52 min |
| May 23, 3:54 PM CDT | Special Weather Statement | MOB | Escambia | 51 min |
| May 23, 4:36 PM CDT | Special Weather Statement | MOB | Conecuh, Escambia | 54 min |
| May 23, 5:00 PM CDT | Areal Flood Advisory | MOB | Conecuh, Escambia | 2 hr |
| May 23, 5:37 PM CDT | Special Weather Statement | MOB | Conecuh | 38 min |
| May 23, 5:45 PM CDT | Special Weather Statement | MOB | Conecuh, Covington, Escambia | 60 min |
| May 23, 6:19 PM CDT | Flash Flood Warning | MOB | Baldwin, Escambia | 6 hr |
| May 23, 6:48 PM CDT | Special Weather Statement | MOB | Covington, Escambia | 57 min |
| May 23, 6:52 PM CDT | Areal Flood Advisory | MOB | Conecuh, Escambia | 113 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.